Iowa, 2017

Damaging Wind in Iowa, July 18, 2017

July 18, 2017 · NWS DVN · 1 event in 1 county or zone

A warm front combined with afternoon heating produced thunderstorms with one storm becoming severe with damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A warm front combined with afternoon heating produced thunderstorms with one storm becoming severe with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 18, 4:34 PM CST, 44 minutes earlier.

Area forecast discussion, Jul 18, 4:34 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
534 PM CDT Tue Jul 18 2017

.UPDATE...
Issued at 532 PM CDT Tue Jul 18 2017

The MCV is convectively active now over our Iowa counties. I have
increased pops to likely for this activity, and with the
relatively slow movement, an inch of rain seems likely with these
storms. They will continue to lift east to northeast, with the
strongest updraft/storms on the east to southeast flank of the
MVC. Some gusty winds are possible near 40 to 50 mph with the
stronger storms.

&&

.SYNOPSIS...
Issued at 349 PM CDT Tue Jul 18 2017

The hot and humid air mass has advected into E Iowa/NW Illinois
today. As sfc winds turned to the SSW, dewpoints jumped into the
lower to middle 70s. The muggy air together with sfc ambient temps
in the mid 80s to around 90 F was creating heat indices this
afternoon in the lower to upper 90s for most areas. Have the
impacts of upper 90s to near 100 F heat indices handled with a
Special Weather Statement for locations roughly along and south of
a Benton County (Iowa) to Clinton County to Whiteside County
line.

Regional and local radar depicted a small cluster of showers and
storms forming over south-central Iowa between Altoona and
Oskaloosa. A weak low to mid-level vorticity max was exposed by this
area of convection via weak cyclonic rotation in recent radar loops

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 349 PM CDT Tue Jul 18 2017

This Evening and Tonight

Best chances for scattered showers and thunderstorms will likely be
associated with the vort. max mentioned in the synopsis. The
forcing/PVA attendant to this feature is quite localized...do not
foresee widespread coverage of rain. The track of the small
cluster of convection will likely be along the counties in the
I-80 corridor. However, even in this zone, there will be many
locations that receive little to no rainfall. Weak effective bulk
shear under 25 kts should preclude a severe weather threat.

The next area of concern is with convection developing off to the
north across NE Iowa and SE Minnesota. 18Z run of the 3 km hi-res
NAM flipped back to sustaining a broken line of convection dropping
into the northern CWA after 9-10 PM. Confidence on this solution is
low and PoPs in the 20-40% message that. It's in this area where the
Storm Prediction Center has a marginal risk for severe storms
capable of producing scattered damaging wind gusts due to moderate
DCAPE values near 1000 J/kg. However, the severe threat is low and
depends on the convection remaining organized as it propagates to
the SE tonight. Thinking due to lack of sufficient deep layer
shear, most storms that impact the CWA will stay below severe
limits.

Wednesday

Excessive heat warnings and watches are in effect for portions of
the area. The watch was expanded to include several more counties to
the north and now includes the Quad Cities Metro area. Please refer
to the heat headlines for location specific details. Peak heat
indices will be highest south of I-80 where the warning is in
effect. The bottom line is we are entering a prolonged period of
heat indices near or over 100 F that may last through Saturday of
this upcoming weekend. It's important to take the necessary
precautions to prevent heat related illnesses.

Continued hot and humid with peak heat indices a few degrees higher
than today (Tuesday). Warming 850mb temps should effectively cap the
lower atmosphere, preventing convection through the afternoon.
Although, there is a possibility for a convectively induced sfc
boundary to be draped somewhere across the central to northern CWA.
So there is a low chance for an isolated shower or storm. Uttech

.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 349 PM CDT Tue Jul 18 2017

Thursday through Saturday Heat Concerns...like mentioned above, have
coordinated an Excessive Heat Warning through Sat evening generally
south of I80, and continue/expanded Heat Watch to the north along
the I80 corridor including the Quad City area through Princeton IL.
Away from convective debris and storm outflow, expect average
afternoon ambient temps in the low to mid 90s and sfc DPTs in the
mid 70s if not higher/pooled along boundaries. The "away from
convective debris/clouds" is a big one, and see the challenging day-
by-day need to adjust additional Heat Advisory and Warning areas
north or south depending on recent or projected convective activity
zones. But the southern third or a bit more of the DVN CWA has the
best chance for 2-4 day accumulative effect of 105+ Heat Index
readings, thus the issuance of the long duration warning. But even
here, there could be a southward push of the main front or outflow
boundary by nocturnal storms(further south than any model suggests),
focusing convective debris or even new storm development into the
warning areas and thus putting a lid on hitting true excessive heat
criteria at times.

Wednesday night through Saturday precip/storm chances...12z GFS and
18z NAM are more bullish in bringing down a portion of an MCS into
the northern third or even more of the DVN CWA after Midnight Wed
night into Thu morning, while the 12z ECMWF propagates a convective
system along and just to the north of the DVN CWA during that time,
maybe scraping the Hwy 20 corridor. See the further south push of a
portion of this system if it is mature and using sfc cool pool
mechanics. With deeper layer shear and lingering CAPEs, could see a
bowing segment producing damaging winds even late night, and
torrential rainfall at high rates where these system passes. Some
areas getting a quick half inch to over an inch by Thu morning.

Nocturnal LLJ impinging on lingering boundary may even produce
localized flash flood potentail under back-building storms lingering
into mid thu morning. The same scenario may unfold for the following
two nights Thu night and Fri night being so close to the increased
mid layer westerly steering flow and edge of more enhanced elevated
mixed layer to the south. Thus late night thunderstorm chances into
the start of the weekend. High CAPES, shear, and PWATs of 1.8 to
well over 2 inches continue to suggest the main threats being
damaging wind gusts and very heavy, possibly flooding rains
especially in areas of repeated storm tracks. The medium range models
vary on what night or nights is more primed for the area the get
clipped or more widespread impacted by these systems, and will have
to carry nightly POPS with higher values in the north for now. But
again, by Thursday or especially Friday, can't rule out a southward
shunted boundary "lighting up" along and south of I80 in the late
afternoon or evening. Low confidence for Saturday and it appears
muddled with storms chances and storm strength potentail.

Sunday through next Tuesday...A digging short wave trof aloft,
opening up northwesterly steering flow for relief in the form of
Candian high pressure, still appears to be on track according to
longer range upper jet trends/pattern changes. Currently progged
incoming airmass trajectories suggest highs only in the upper 70s to
lower 80s for much of the area both Monday and Tuesday, with Sunday
being a bit warmer transition day. the humidity will be scored out
as well by increased drying northwesterly flow early next week, but
will have to battle crop evapo-transpiration and area swaths that get
hit by heavy rain the previous 2-4 days. ..12..

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1221 PM CDT Tue Jul 18 2017

VFR will prevail through this TAF cycle. There is a low chance
for a shower or brief storm to impact KCID/KDBQ late this
afternoon into tonight, but did not mention in TAFs at this time
due to low confidence on occurrence. Will continue to monitor and
amend if necessary. Uttech

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Excessive Heat Warning from noon Wednesday to 8 PM CDT Saturday
     for Des Moines-Henry IA-Jefferson-Keokuk-Lee-Louisa-Van
     Buren-Washington.

     Excessive Heat Watch from Wednesday afternoon through Saturday
     evening for Cedar-Iowa-Johnson-Muscatine-Scott.

IL...Excessive Heat Warning from noon Wednesday to 8 PM CDT Saturday
     for Hancock-Henderson-McDonough-Mercer-Warren.

     Excessive Heat Watch from Wednesday afternoon through Saturday
     evening for Bureau-Henry IL-Putnam-Rock Island.

MO...Excessive Heat Warning from noon Wednesday to 8 PM CDT Saturday
     for Clark-Scotland.

&&

UPDATE...Ervin
SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...12
AVIATION...Uttech
Hazardous weather outlook, Jul 18, 3:14 PM CST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
414 PM CDT Tue Jul 18 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
414 PM CDT Tue Jul 18 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated thunderstorms will occur this afternoon and early
evening especially along and west of the Mississippi River.
eastern Iowa. Scattered thunderstorms are possible late this
evening and overnight, mainly north of Interstate 80 across
eastern Iowa and northwest Illinois. There is a low potential for
severe storms, with damaging winds and heavy rainfall the primary
threats.

Heat and humidity will be high through early evening with
heat index readings ranging from the mid 90s to around 100.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Wednesday through Saturday...several rounds of thunderstorm
complexes will push across portions of the outlook area, mainly
north of Interstate 80. There is the potential for these storms to
be severe with damaging winds and large hail. Torrential rainfall is
likely with several inches of rain possible in a short time. This
could lead to localized flash flooding. However, confidence is low
on the timing and exact location of the thunderstorm complexes.

Hot and humid conditions can be expected for much of this work week
and into the upcoming weekend. The hotter temperatures should
generally occur near and south of Interstate 80. Temperatures are
expected to push well into the 90s with dewpoints well into the 70s
to around 80. This will soar heat index values to 100 to 106 almost
every afternoon from Wednesday through Saturday. But cloud cover
and storm outflow may bring temporary cool downs to the ambient
temperatures, especially north of Interstate 80.

An Excessive Heat Warning has been issued for Wednesday through
Saturday for areas generally near and south of a line from
Sigourney Iowa, to Wapello and Aledo Illinois. An Excessive Heat
Watch continues through Saturday generally for the counties along
the Interstate 80 Corridor.

.SPOTTER INFORMATION STATEMENT...

There is a low chance that spotter activation will be needed
through tonight.

Uttech/12

In the hours before

Special weather statement, Jul 18, 11:53 AM CST, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1253 PM CDT Tue Jul 18 2017

IAZ051>053-063>068-076>078-087>089-098-099-ILZ015-016-024>026-034-
035-MOZ009-010-190000-
Benton-Linn-Jones-Iowa-Johnson-Cedar-Clinton-Muscatine-Scott-
Keokuk-Washington-Louisa-Jefferson-Henry IA-Des Moines-Van Buren-
Lee-Rock Island-Henry IL-Mercer-Henderson-Warren-Hancock-
McDonough-Scotland-Clark-
Including the cities of Vinton, Cedar Rapids, Anamosa, Marengo,
Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf,
Sigourney, Washington, Wapello, Fairfield, Mount Pleasant,
Burlington, Keosauqua, Fort Madison, Moline, Rock Island,
Geneseo, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis,
and Kahoka
1253 PM CDT Tue Jul 18 2017

...Hot and Humid this Afternoon...

High temperatures in the upper 80s to lower 90s combined with
dewpoints in the lower to middle 70s will lead to peak heat
indices in the upper 90s to around 100 degrees.

If spending time outside today, be sure to drink plenty of water
and take breaks in the shade. Also, never leave a child or pet
unattended in a vehicle.

Uttech
Special weather statement, Jul 18, 3:31 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
431 PM CDT TUE JUL 18 2017

IAC011-095-182200-
Benton-Iowa-
431 PM CDT TUE JUL 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BENTON AND IOWA
COUNTIES UNTIL 500 PM CDT...

At 430 PM CDT, a strong thunderstorm was located near Victor, or 12
miles northeast of Montezuma, moving northeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Marengo, Williamsburg, Victor, Blairstown, Ladora, Conroy, South
Amana, West Amana, Lake Iowa Park, Upper South Amana, Genoa Bluff,
Hannen Lake Park, Watkins, Koszta, High Amana and Iowa County
Fairgrounds.

This includes Interstate 80 in Iowa between mile markers 205 and 228.

Torrential rainfall is also occurring with this storm, and may cause
localized ponding water on Interstate 80. Do not drive your vehicle
through flooded roadways.

LAT...LON 4181 9230 4195 9201 4168 9183 4163 9183
      4156 9230
TIME...MOT...LOC 2130Z 239DEG 19KT 4167 9231

ERVIN
Special weather statement, Jul 18, 4:00 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
500 PM CDT TUE JUL 18 2017

IAC095-103-182230-
Johnson-Iowa-
500 PM CDT TUE JUL 18 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JOHNSON AND EASTERN
IOWA COUNTIES UNTIL 530 PM CDT...

At 459 PM CDT, a strong thunderstorm was located near Williamsburg,
or 13 miles southeast of Marengo, moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Marengo, Coralville, North Liberty, Williamsburg, Tiffin, Oxford,
Parnell, Amana, Conroy, Middle Amana, South Amana, Windham,
Homestead, West Amana, Upper South Amana, Cosgrove, East Amana, F.W.
Kent  Park, High Amana and Iowa County Fairgrounds.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 213 and 238.

Torrential rainfall is also occurring with this storm, and may
cause ponding water on Interstate 80. Do not drive your vehicle
through flooded roadways.

LAT...LON 4185 9212 4180 9156 4151 9183 4151 9187
      4163 9215
TIME...MOT...LOC 2159Z 210DEG 13KT 4165 9190

ERVIN
Special weather statement, Jul 18, 4:28 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
528 PM CDT TUE JUL 18 2017

IAC087-103-113-115-139-183-182300-
Henry-Louisa-Johnson-Washington-Muscatine-Linn-
528 PM CDT TUE JUL 18 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HENRY...
NORTHWESTERN LOUISA...JOHNSON...EASTERN WASHINGTON...WESTERN
MUSCATINE AND SOUTH CENTRAL LINN COUNTIES UNTIL 600 PM CDT...

At 527 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles south of Oxford to near Wayland.
Movement was northeast at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Iowa City, Washington, Columbus Junction, Coralville, North Liberty,
Kalona, Solon, Tiffin, Ely, Lone Tree, University Heights, Riverside,
Wayland, Hills, Ainsworth, Conesville, Columbus City, Nichols,
Crawfordsville and Olds.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 231 and 253.
 Interstate 380 between mile markers 1 and 8.

Torrential rainfall is also occurring with these storms, and may
cause ponding water on roads. Do not drive your vehicle through
flooded roadways.

LAT...LON 4197 9148 4165 9136 4160 9137 4160 9135
      4127 9123 4107 9165 4156 9183 4166 9183
TIME...MOT...LOC 2227Z 228DEG 24KT 4162 9177 4119 9162

ERVIN
Special weather statement, Jul 18, 4:53 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
553 PM CDT TUE JUL 18 2017

ILC131-161-IAC031-103-115-139-182330-
Rock Island-Mercer-Louisa-Cedar-Johnson-Muscatine-
553 PM CDT TUE JUL 18 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ROCK
ISLAND...NORTHWESTERN MERCER...LOUISA...CEDAR...EASTERN JOHNSON AND
MUSCATINE COUNTIES UNTIL 630 PM CDT...

At 553 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Solon to near Lone Tree to 6 miles
northeast of Winfield. Movement was east at 35 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Iowa City, Muscatine, Tipton, West Branch, Wapello, Columbus
Junction, Durant, Coralville, West Liberty, Wilton, Solon, Lone Tree,
Fruitland, Morning Sun, Lowden, Millersburg, New Boston, Grandview,
Conesville and Eliza.

This includes Interstate 80 in Iowa between mile markers 244 and 278.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4193 9092 4181 9090 4160 9090 4160 9086
      4117 9080 4108 9137 4116 9137 4116 9139
      4146 9143 4178 9160
TIME...MOT...LOC 2253Z 248DEG 31KT 4174 9150 4149 9137 4117 9133

ERVIN
Local storm report, Jul 18, 5:05 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
605 PM CDT TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     2 SE IOWA CITY          41.64N 91.51W
07/18/2017  M48 MPH          JOHNSON            IA   TRAINED SPOTTER

            HEAVY RAIN ALSO OCCURING. 1.25 HAS FALLEN

&&

ERVIN

The radar

The Quad Cities radar (KDVN), 70 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Louisa

When
July 18, 5:18 PM CST
Where
Louisa County, 0.52 mi E of Wapello
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.180, -91.190

A public report was received of large partially rotten tree branches down accompanied by pictures received by social media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715333.